Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 61, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 25, 2020, 7:28 PM EDT for Kanawha County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2020, 7:28 PM EDT (23:28 UTC)
- Expired
- Aug 25, 2020, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 30 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 7:57 PM EDT | FLASH FLOOD | Shrewsbury, WV | HIGH WATER REPORTED AT 3014 E DUPONT AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875
WGUS51 KRLX 252328
FFWRLX
WVC039-260230-
/O.NEW.KRLX.FF.W.0061.200825T2328Z-200826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
728 PM EDT Tue Aug 25 2020
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Southeastern Kanawha County in central West Virginia...
* Until 1030 PM EDT.
* At 727 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Chesapeake, Marmet, Belle, Cedar Grove, East Bank, Glasgow, Pratt,
Burnwell, Coal Fork, Powellton, Handley, Leewood, Dawes, Sharon and
Eskdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3803 8146 3806 8148 3807 8149 3806 8151
3808 8154 3811 8152 3812 8154 3814 8155
3814 8157 3828 8163 3832 8145 3815 8133
3801 8137 3800 8147
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
081 follow-up statement
438
WGUS71 KRLX 260221
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1021 PM EDT Tue Aug 25 2020
WVC039-260231-
/O.EXP.KRLX.FF.W.0061.000000T0000Z-200826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
1021 PM EDT Tue Aug 25 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KANAWHA COUNTY WILL
EXPIRE AT 1030 PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3803 8146 3806 8148 3807 8149 3806 8151
3808 8154 3811 8152 3812 8154 3814 8155
3814 8157 3828 8163 3832 8145 3815 8133
3801 8137 3800 8147
$$
11What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:33 PM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 25, 2:33 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 233 PM EDT Tue Aug 25 2020 .SYNOPSIS... Cold front approaches from north this evening, with showers and storms, some strong to severe. Front lifts back to the north Wednesday. Tropical remnants moisture Thursday through Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 135 PM Tuesday... Overall, minimal changes needed. A severe thunderstorm watch has been issued for portions of northern West Virginia and our southeastern Ohio Counties. Already beginning to see a few cells developing across these locations as instability increases and subsidence behind the earlier departing wave decreases. May eventually need a spatial extension of the watch further south and east later this evening depending largely on degree of upscale growth experienced. As of 1120 AM Tuesday... A leading shortwave responsible for showers and thunderstorms over our northeastern counties this morning will continue to shift off to the southeast through the remainder of the late morning and early afternoon. Did add some additional isolated shower/TS mentions over our southern mountains for early this afternoon with this feature. Elsewhere, subsidence behind the departing trough will largely suppress surface based convective activity through the early afternoon until stronger forcing in the form a second mid-level wave and attendant cold front late this afternoon into this evening. Substantially increased late afternoon/evening PoPs over the morning package with synoptic forcing, modest shear and forecast storm motions that will struggle to get off the front indicating more potential for multicellular clusters with at least some risk for upscale growth into a solid line as it propagates south. The main threats with this activity will be gusty to locally damaging winds along the consolidated cold pool/gust front along with heavy rain, although storm scale interaction could yield a few instances of large hail or even a brief spin-up. Any severe threat quickly wanes from north to south with the passage of the outflow reinforced front. Also trimmed back high temperature for this afternoon with central guidance running a bit too warm, with at least some insolation limiting from the substantial haze/smoke layer aloft. Westerly turning northwesterly winds aloft transport any remaining convective debris out of the area heading into Wednesday morning. With rainfall amounts of half to one inch with local amounts of 2+ possible with the afternoon activity, will likely see substantial fog development heading into Wednesday morning. Another ridge riding disturbance arrives late Wednesday afternoon, but still questionable how much surface moisture will be around to work with. This will largely be driven by rainfall this afternoon/evening as well as how far south the convectively driven frontal boundary can penetrate tonight. For now, have included only isolated/sct mention of showers and storms, primarily over our northeastern and mountain counties. Could see these increasing with updates once confidence in placement of the effective warm front increases. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 230 PM Tuesday... As Laura comes ashore and moves northward along the lower Mississippi Valley, a preceding upper level trough axis oriented west to east will move northward along the lower Mississippi Valley, turn eastward in the westerlies aloft and push into the middle Ohio Valley. This will mark the beginning of a much more unsettled period that could pre soak the region before the remaining tropical system heads our way. Showers and storms likely Thursday and Thursday night as lower level moisture over the region increases. This will be a critical time period in terms of rainfall as the cumulative amounts over the short and long term could go over three inches for large portions of the CWA. Still need to allow for some uncertainty at this time given the time period and some evolution/changes of future forecasts. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 230 PM Tuesday... The long terms models depict the remnants of Laura merging with a trough aloft that will be pushing southward into the Great Lakes along with an associated cold front. This amplification of the waves aloft and advection of low level moisture combined with the focusing mechanism of the front could create a heavy rainfall potential in showers and storms, so this will need to be watched carefully in the coming days with cumulative QPF amounts on the higher side as they stand right now. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... A line of strong to severe thunderstorms is expected to develop in advance of an approaching cold front through the remainder of the afternoon hours, tracking south across all terminals through the evening hours. The main threats with this line will be locally gusty winds (likely from the north) preceding the line along with heavy rain briefly reducing visibility to 1-2SM. The line clears the region by 06Z and with at least partially clearing skies will likely see fog development heading into Wednesday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Storm timing could vary by an hour. Fog formation could be less than forecast if skies do not clear. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H M H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M M H H M M M M H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... Brief IFR possible in afternoon and evening thunderstorms and early morning fog this week. More widespread IFR in showers and thunderstorms possible late week and into the weekend. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/JP NEAR TERM...JP SHORT TERM...26 LONG TERM...26 AVIATION...JP
Hazardous weather outlook, Aug 25, 3:40 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 340 PM EDT Tue Aug 25 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ004-WVZ005>011-013>020- 024>034-039-040-515>526-261945- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Buchanan-Wayne-Cabell- Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane- Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 340 PM EDT Tue Aug 25 2020 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, portions of southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Tropical will move over the area on Thursday and remain until Saturday. Flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-261945- Dickenson- 340 PM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for portions of southwest Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Tropical will move over the area on Thursday and remain until Saturday. Flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 25, 6:57 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
657 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG HUNTINGTON 38.41N 82.43W
08/25/2020 CABELL WV PUBLIC
SEVERAL TREES DOWN AND POWER OUT IN THE BEVERLY HILLS
NEIGHBORHOOD. TIME ESTIMATED FROM CALLER AND RADAR.
&&
EVENT NUMBER RLX2001141
TRMLocal storm report, Aug 25, 7:03 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
703 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG CLAY 38.46N 81.08W
08/25/2020 CLAY WV 911 CALL CENTER
SEVRAL REPORTS OF A SINGLE TREE DOWN IN VARIOUS
LOCATIONS IN AND AROUND CLAY, INCLUDING A TREE WITH
POWER LINES DOWN AT 819 DOG RUN ROAD AND AND A TREE DOWN
BETWEEN CLAY AND THE CLAY COUNTY HIGH SCHOOL. THERE WAS
ALSO A TREE DOWN ON ELK RIVER ROAD NEAR CLAY.
&&
EVENT NUMBER RLX2001142
TRMLocal storm report, Aug 25, 7:05 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
705 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST WALLBACK 38.56N 81.13W
08/25/2020 E69 MPH CLAY WV EMERGENCY MNGR
EMERGENCY SERVICES DIRECTOR FROM WALLBACK CALLED IN A
STRONG STORM PRODUCING 60KT GUSTS WHICH IMMEDIATELY
DROPPED DOWN TO 20KT.
&&
EVENT NUMBER RLX2001143
JZLocal storm report, Aug 25, 7:12 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
712 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG CLAY 38.46N 81.08W
08/25/2020 CLAY WV 911 CALL CENTER
SEVERAL REPORTS OF A SINGLE TREE DOWN IN VARIOUS
LOCATIONS IN AND AROUND CLAY, INCLUDING A TREE WITH
POWER LINES DOWN AT 819 DOG RUN ROAD AND AND A TREE DOWN
BETWEEN CLAY AND THE CLAY COUNTY HIGH SCHOOL. THERE WAS
ALSO A TREE DOWN ON ELK RIVER ROAD NEAR CLAY, SOUTHBOUND
ROUTE 16, WIDEN ROAD, AND HEARTLAND WHERE LINES WERE
ALSO DOWN. ALL OF THESE TREES WERE BLOCKING ROADWAYS.
&&
CORRECTED REMARKS
EVENT NUMBER RLX2001142
TRMLocal storm report, Aug 25, 7:16 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
716 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG CLAY 38.46N 81.08W
08/25/2020 CLAY WV 911 CALL CENTER
TREE DOWN BLOCKING IVYDALE ROAD AND ANOTHER DOWN
BLOCKING IVYDALE RIDGE ROAD. TIME ESTIMATED FROM CALLER
INFORMATION AND RADAR.
&&
EVENT NUMBER RLX2001144
TRMLocal storm report, Aug 25, 7:20 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
720 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG BIG OTTER 38.60N 81.05W
08/25/2020 CLAY WV 911 CALL CENTER
TREE DOWN BLOCKING IVYDALE ROAD AND ANOTHER DOWN
BLOCKING IVYDALE RIDGE ROAD. TIME ESTIMATED FROM CALLER
INFORMATION AND RADAR.
&&
CORRECTED LOCATION
EVENT NUMBER RLX2001144
TRMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 4:06 PM EDT | Special Weather Statement | RLX | Upshur | 39 min |
| Aug 25, 4:24 PM EDT | Special Weather Statement | RLX | Ritchie | 51 min |
| Aug 25, 4:40 PM EDT | Flash Flood Warning | RLX | Upshur | 5 hr |
| Aug 25, 4:51 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wood | 39 min |
| Aug 25, 4:54 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Randolph, Taylor | 36 min |
| Aug 25, 4:57 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wood | 33 min |
| Aug 25, 5:17 PM EDT | Special Weather Statement | RLX | Gilmer | 43 min |
| Aug 25, 5:19 PM EDT | Special Weather Statement | RLX | Doddridge | 41 min |
| Aug 25, 5:24 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Jackson, Ritchie, Roane, Wirt | 51 min |
| Aug 25, 5:44 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 46 min |
| Aug 25, 5:57 PM EDT | Special Weather Statement | RLX | Braxton | 33 min |
| Aug 25, 6:04 PM EDT | Special Weather Statement | RLX | Braxton | 41 min |
| Aug 25, 6:15 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Putnam, Roane | 45 min |
| Aug 25, 6:33 PM EDT | Special Weather Statement | RLX | Cabell | 42 min |
| Aug 25, 6:40 PM EDT | Special Weather Statement | RLX | Nicholas | 35 min |
| Aug 25, 6:52 PM EDT | Special Weather Statement | RLX | Wayne | 53 min |
| Aug 25, 7:00 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Kanawha | 45 min |
| Aug 25, 7:45 PM EDT | Special Weather Statement | RLX | Boone | 45 min |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.